16 Jul

Viagra & Blindness

Viagra & Blindness

All three impotence drugs on the market, Viagra, Cialis and Levitra, warn users that the drug can cause minor vision changes that include blurring, sensitivity to light and the presence of a bluish hue. However, in 2005 reports emerged in the USA suggesting a more serious side effect – the possible link between Viagra and sudden blindness from non-arteritic ischaemic optic neuropathy. This is a rare condition in which blood supply is reduced to the optic nerve causing permanent nerve damage.

In all, The US Food and Drug Administration said, 38 Viagra users and five users of other impotence drugs reported a sudden and permanent blindness in one eye called non-arteritic anterior ischemic optic neuropathy, or NAION. While these “adverse event” reports do not prove a causal link between the drugs and sudden blindness, drug safety experts look to them for trends and patterns. Researchers remain uncertain whether Viagra and other impotence drugs pose a significant risk of blindness.

Pfizer Inc, which makes the drug, has added information about the possibility to its label. However, according to Joseph Feczko, Pfizer’s chief medical officer, “There is no evidence that Viagra causes blindness or any other serious ocular condition,” and that, “Men taking Viagra are at no greater risk for blindness . . . than men of similar age and health not taking the medicine.” Pfizer affirms that the side effect has not appeared in any of its 103 clinical trials of Viagra – involving 13,000 patients — and that the 23 million users in the US have not reported an increased risk of blindness.
The issue is being kept under review by European regulators and the FDA, but as yet there is no firm evidence that Viagra causes eye problems.

In light of the reports, doctors who prescribe Viagra now know to ask patients about vision problems, and ophthalmologists who treat sudden blindness know to ask about Viagra use. Anyone who has concerns about their eyesight should speak to their doctor prior to taking erectile dysfunction medication.

Author: James Kirby Phd

© 2018 - Men’s Health Info Blog